Aripiprazole Overdose and Transient 2:1 Second Degree Atrioventricular Block: Only A Coincidence?

Author(s): Russo Lucia, Di Vincenzo Angelo*, Rizzo Alessandro, Rossato Marco, Vettor Roberto.

Journal Name: Current Drug Safety

Volume 14 , Issue 2 , 2019

Submit Manuscript
Submit Proposal

Graphical Abstract:


Abstract:

Background: Atypical antipsychotics, unlike traditional antipsychotics, are considered to have limited cardiovascular side effects, but recent evidence drew attention to potential cardiac rhythm disturbances during aripiprazole therapy. Prolonged QT-interval and increased heart rate were described during treatment with therapeutic doses of aripiprazole, and some reports have even shown relevant arrhythmias, such as ventricular trigeminy and supraventricular tachycardia, in patients treated with this drug.

Case Report: Here, we report a case of a young female who attempted suicide with aripiprazole overdose presenting with a concomitant 2:1 second degree atrioventricular block. Little is known on the cardiac toxicity of atypical antipsychotics in overdose: reporting this case description, far from establishing direct causality.

Results and Conclusion: We would promote further efforts to define the possible effects of the drug on the cardiac conduction system, for a safer management of patients in clinical practice.

Keywords: Antipsychotics, aripiprazole, depressive disorder, drug overdose, drug effects, heart rate, arrhythmias.

[1]
Pacher P, Kecskemeti V. Cardiovascular side effects of new antidepressants and antipsychotics: New drugs, old concerns? Curr Pharm Des 2004; 10(20): 2463-75.
[3]
Alboni P, Holz A, Brignole M. Vagally mediated atrioventricular block: Pathophysiology and diagnosis. Heart 2013; 99(13): 904-8.
[4]
Belmonte C, Ochoa D, Román M, et al. Evaluation of the relationship between pharmacokinetics and the safety of aripiprazole and its cardiovascular effects in healthy volunteers. J Clin Psychopharmacol 2016; 36(6): 608-14.
[5]
Shao Q, Quan W, Jia X, Chen J, Ma S, Zhang X. Severe arrhythmia induced by orally disintegrating aripiprazole tablets (Bosiqing ®): A case report. Neuropsychiatr Dis Treat 2015; 11: 3019-21.
[6]
Egger C, Rauscher A, Muehlbacher M, Nickel M, Geretsegger C, Stuppaeck C. A case of dose-dependent aripiprazole-induced conduction disturbance. J Clin Psychopharmacol 2006; 26(4): 436.
[7]
Torgovnick J, Sethi NK, Arsura E. Aripiprazole-induced orthostatic hypotension and cardiac arrhythmia. Psychiatry Clin Neurosci 2008; 62(4): 485.
[8]
D’Urso G, Anastasia A, Toscano E, Patti S, de Bartolomeis A. Aripiprazole-induced atrial fibrillation in a patient with concomitant risk factors. Exp Clin Psychopharmacol 2018; 26(5): 509-13.


Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 14
ISSUE: 2
Year: 2019
Page: [155 - 157]
Pages: 3
DOI: 10.2174/1574886314666190119120657
Price: $58

Article Metrics

PDF: 31